RA medication and the mouth

medication bottleRA Medication in syringeis treated by suppressing the immune system, which has gone into overdrive. The main treatments used are disease-modifying anti-rheumatic drugs (DMARDs), either standard or biological. Corticosteroids (such as prednisone, prednisolone or depo-medrone) are also used, and many RA patients also take anti-inflammatory drugs and painkillers to manage the symptoms.

For more information on how RA is treated, see the medication section of the NRAS website.

How RA medication can affect the mouth

As RA is treated by suppressing the immune system (with immunosuppressant drugs), you have a higher chance of having infections than the normal population. In the mouth these include oral thrush (a yeast infection which gives white patches, most commonly on the tongue, which can be rubbed off to reveal a sore red patch and are possibly accompanied by an unpleasant taste, soreness/burning sensation of the tongue and difficulty swallowing) and cold sores on the lips (caused by reactivation of the herpes simplex virus).

Other potential oral side-effects of RA medication include dry mouth, ulcers, bleeding gums, pain/swelling of the gums or tongue, white spots/patches on the lips or in the mouth, itching/swelling of lips and tongue, taste changes (e.g. metallic taste), changes in breath odour, numbness/tingling/burning sensation of lips, pale or blue lips, pain/discomfort in the jaw and swollen glands. It is important to stress that many of these are rare or occur infrequently.

Methotrexate and the mouth

Inflammation of the lining of the mouth (mucositis) which can lead to oral ulceration is a possible side-effect of methotrexate, especially if methotrexate is taken in high doses (such as in cancer treatment). In RA, patients can experience mouth ulcers, but normal ulcer medication can help. If it becomes a problem, ask your rheumatology team about this. A lack of folic acid supplementation or interaction with other medicines (which can cause methotrexate levels to increase in the body) can also cause mouth ulcers. 

If you have mouth ulcers, please consult your dentist or GP who can prescribe you treatment for relief. Also ensure you are taking your medication at the correct interval and correct dose. If in doubt, consult your rheumatologist, specialist rheumatology nurse or homecare delivery nurse (if applicable).

I think my medication is causing me problems with my mouth

If you think you are experiencing any of the mouth problems mentioned above, please seek advice and/or treatment from your dentist or GP. Some problems can be easily treated with over-the-counter medicines from your local pharmacy e.g. ‘Zovirax’ for cold sores.

If the problem keeps occurring or is particularly severe, it would be worth talking to your rheumatologist who may suggest altering your medication or the dose you are taking. DO NOT stop taking medication for treating your rheumatoid arthritis without consulting your rheumatology team first.